Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 288, NWS Grand Forks, ND

August 19, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 7:28 AM CDT for 4 counties in Minnesota. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2020, 7:28 AM CDT (12:28 UTC)
Expired
Aug 19, 2020, 8:30 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Mahnomen County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:54 AM CDTHAIL 1.52 S Mentor, MNREPORT POSTED VIA SOCIAL MEDIA OF HAIL NEAR MAPLE LAKE.
Aug 19, 7:54 AM CDTHAIL 1.52 S Mentor, MNRELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.
Aug 19, 8:15 AM CDTHAIL 0.88Erskine, MNNICKEL SIZED HAIL.
Aug 19, 8:15 AM CDTHAIL 0.88Erskine, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KFGF 191228
SVRFGF
MNC087-107-119-125-191330-
/O.NEW.KFGF.SV.W.0288.200819T1228Z-200819T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
728 AM CDT Wed Aug 19 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Red Lake County in northwestern Minnesota...
  Northeastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northwestern Mahnomen County in northwestern Minnesota...

* Until 830 AM CDT.

* At 728 AM CDT, a severe thunderstorm was located over Mentor, or 27
  miles south of Thief River Falls, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  McIntosh, Erskine, Winger, Mentor, Maple Bay, Bejou and Rindal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4735 9597 4749 9620 4748 9620 4759 9637
      4782 9620 4777 9576
TIME...MOT...LOC 1228Z 307DEG 21KT 4771 9618 

HAIL...1.50IN
WIND...<50MPH
 
$$

CJ
2 follow-up statements
490 
WWUS53 KFGF 191252
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
752 AM CDT Wed Aug 19 2020

MNC107-125-191301-
/O.CAN.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Red Lake MN-Norman MN-
752 AM CDT Wed Aug 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RED LAKE AND
NORTHEASTERN NORMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. 
However small hail is still possible within additional storms.

LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1251Z 307DEG 21KT 4763 9602 

$$

MNC087-119-191330-
/O.CON.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Polk MN-Mahnomen MN-
752 AM CDT Wed Aug 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN POLK AND NORTHWESTERN MAHNOMEN COUNTIES...

At 751 AM CDT, a severe thunderstorm was located over Erskine, or 34
miles south of Thief River Falls, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
McIntosh, Erskine, Winger, Mentor and Bejou. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1251Z 307DEG 21KT 4763 9602 

HAIL...1.50IN
WIND...<50MPH
 
$$

CJ
277 
WWUS53 KFGF 191325
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
825 AM CDT Wed Aug 19 2020

MNC087-119-191335-
/O.EXP.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Polk MN-Mahnomen MN-
825 AM CDT Wed Aug 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
NORTHWESTERN MAHNOMEN COUNTIES WILL EXPIRE AT 830 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1325Z 307DEG 21KT 4751 9579 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:53 AM CDT, 35 minutes earlier.

Area forecast discussion, Aug 19, 6:53 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
653 AM CDT Wed Aug 19 2020

.UPDATE...
Issued at 640 AM CDT Wed Aug 19 2020

Low level jet nosing into the area has driven convective
development across NW MN and now the central valley. Will see
coverage diminish over the next few hours as llj veers to the east
and weakens. Until then convection has the potential to become
severe with hail around an inch in size as elevated updrafts
utilize 1000J/kg of ML Cape and 40kts of effective shear.

&&

.SHORT TERM...(Today through Thursday)
Issued at 400 AM CDT Wed Aug 19 2020

Impacts/challenges for the forecast will be morning convection
and then max temps this afternoon. Water vapor imagery depicts
upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML
CAPE across the northern valley where there is also 40kts of 0-6km
bulk shear. So far one cell of elevated convection has developed
with severe hail signatures this morning just north of Thief River
Falls. Will continue to see the potential for convection slide to
the ESE this morning ending around the noon hour as the upper
forcing/wave moves SE.

In its wake warm airmass, 30C at 925mb by 00Z near DVL, with
clear skies due in part to subsidence and slightly rising 500mb
heights will allow temps to climb into the low 90s in E ND to mid
80s in the MN lakes and trees. A warm overnight is expected with
temps falling only into the mid 60s for most. Convective activity
overnight into Thursday appears limited and confined to areas
near the international border as capping and minimal forcing
subdue potential. Will need to monitor upstream radar trends and
weak embedded impulses in satellite imagery for tonight and into
Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM CDT Wed Aug 19 2020

Main highlights within the long term period include thunderstorm
chances Friday into the weekend with a cooling trend expected into
next week. Confidence remains low on whether severe weather will be
possible Friday and perhaps again on Sunday.

A shortwave trough is expected to round the crest of the upper ridge
still parked over the western CONUS Friday. This trough is
anticipated to bring forcing for ascent into the Northern Plains and
Upper Midwest around Friday into early Saturday. Moderate to strong
instability is expected to remain over portions of the region by
late Friday, with SREF and GEFS CAPE probabilities more favored
within Minnesota. This however may be somewhat dislocated from
better shear associated with incoming shortwave lagging upstream.
Still, confidence is low on the overlap between mesoscale features
that dictate shear and instability spacing this far out. Thus, while
severe weather is currently not forecast with thunderstorm activity
late Friday, there still remains some potential.

Convective potential may linger into Saturday depending on timing of
an expected cold fropa through the region, with Minnesota and
southern Valley locations currently favored for thunderstorms.
Another more notable shortwave trough is progged to round the crest
of the still present, but flattening western upper ridge around
Sunday. This may help draw warmth and moisture back into the region
ahead of one or more additional cold fronts increasing some
potential for storms Sunday and Monday. Eventually this shortwave
trough and subsequent jet streak is expected to flatten the ridge to
the point where zonal flow is favored over the area into early to
mid next week. This will continue the chance for periodic storms,
although confidence in details lacks given the short predictability
horizon associated with embedded troughs passing through zonal flow
and frontal features beneath them.

Guidance suggests and eventual building of an upper trough in
southeast Canada into late next week. Its influence over the region
would favor a cooling trend and less active pattern in terms of
thunderstorm chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 640 AM CDT Wed Aug 19 2020

Thunderstorms this morning impacting TVF, and possibly FAR and
BJI. VFR conditions this afternoon with thunder chances possible
overnight. Winds will be light outside of the convection.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...CJ
AVIATION...JK
Hazardous weather outlook, Aug 19, 5:05 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
505 AM CDT Wed Aug 19 2020

MNZ004-NDZ006>008-014>016-024-026-028-029-038-049-052-054-201015-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Steele-Barnes-Ransom-Sargent-Western Walsh-
505 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.
Confidence remains low on whether severe weather is possible
late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-030-039-053-
201015-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Traill-Cass-Richland-
505 AM CDT Wed Aug 19 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning. A few strong
to severe storms will be possible through noon, with wind gusts
to 60 mph and hail to 1 inch the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday into the weekend.
Confidence remains low on whether severe weather is possible
late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 19, 5:13 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             3 W GRAND FORKS         47.92N 97.14W
08/19/2020  M1.00 INCH       Grand Forks        ND   NWS EMPLOYEE

            QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
            WEATHER SERVICE.

&&

CJONES
Local storm report, Aug 19, 5:26 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             4 SE GRAND FORKS        47.87N 97.04W
08/19/2020  M1.00 INCH       GRAND FORKS        ND   PUBLIC

0502 AM     HAIL             2 SE GRAND FORKS        47.89N 97.05W
08/19/2020  E0.88 INCH       GRAND FORKS        ND   PUBLIC

&&
Special weather statement, Aug 19, 5:45 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Wed Aug 19 2020

MNZ001-002-013>015-191145-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-East Polk MN-
545 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTH CENTRAL
NORMAN...POLK AND PENNINGTON COUNTIES UNTIL 645 AM CDT...

At 544 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Thief River Falls to
near Red Lake Falls to near Climax. Movement was east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Thief River Falls, Crookston, Red Lake Falls, Fertile, Erskine,
Fisher and Oklee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4777 9574 4740 9638 4771 9689 4796 9676
      4817 9633 4817 9559
TIME...MOT...LOC 1044Z 283DEG 27KT 4809 9626 4788 9633 4762 9675

CJ
Local storm report, Aug 19, 7:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HAIL             GRYGLA                  48.30N 95.62W
08/19/2020  M1.50 INCH       MARSHALL           MN   PUBLIC

            NEXT TO THE THE CAMPGROUND AND AIRPORT INTOWN.

&&

JKAISER
Local storm report, Aug 19, 7:11 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             1 S HOLT                48.28N 96.19W
08/19/2020  E1.25 INCH       Marshall           MN   BROADCAST MEDIA

            RELAYED REPORT OF HALF DOLLAR SIZED HAIL

&&

JKAISER
Special weather statement, Aug 19, 7:18 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
718 AM CDT Wed Aug 19 2020

MNZ001-002-014>016-022-NDZ030-191315-
Red Lake MN-Mahnomen MN-West Polk MN-Norman MN-East Polk MN-
North Clearwater MN-Traill ND-
718 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTHERN NORMAN...
SOUTHERN POLK...NORTHWESTERN MAHNOMEN...NORTHWESTERN CLEARWATER AND
NORTHEASTERN TRAILL COUNTIES UNTIL 815 AM CDT...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plummer to near Cummings. Movement was
southeast at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Crookston, Fosston, Red Lake Falls, Fertile, McIntosh, Erskine and
Oklee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4735 9585 4729 9664 4754 9726 4796 9613
      4785 9530
TIME...MOT...LOC 1217Z 316DEG 26KT 4793 9606 4753 9698

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:02 AM CDTSpecial Weather StatementFGFMarshall58 min
Aug 19, 2:59 AM CDTSpecial Weather StatementFGFPennington61 min
Aug 19, 3:16 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington44 min
Aug 19, 3:23 AM CDTSevere Thunderstorm WarningFGFMarshall52 min
Aug 19, 4:15 AM CDTSevere Thunderstorm WarningFGFMarshall60 min
Aug 19, 4:25 AM CDTSpecial Weather StatementFGFPennington65 min
Aug 19, 4:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington42 min
Aug 19, 4:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau53 min
Aug 19, 4:54 AM CDTSpecial Weather StatementFGFMarshall66 min
Aug 19, 4:57 AM CDTSevere Thunderstorm WarningFGFPolk63 min
Aug 19, 5:07 AM CDTSpecial Weather StatementFGFPennington53 min
Aug 19, 5:26 AM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake49 min
Aug 19, 5:45 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake60 min
Aug 19, 6:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Aug 19, 6:44 AM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake34 min
Aug 19, 7:18 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake57 min
Aug 19, 7:34 AM CDTSpecial Weather StatementFGFBeltrami56 min
Aug 19, 7:46 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake59 min
Aug 19, 8:15 AM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake60 min
Aug 19, 9:19 AM CDTSpecial Weather StatementFGFNorman41 min
Aug 19, 9:27 AM CDTSevere Thunderstorm WarningFGFNorman, Polk48 min
Aug 19, 10:06 AM CDTSpecial Weather StatementFGFNorman24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.